How easily one could confuse Aratac® with Arabloc®, cycloserine with cyclosporin, or Lanvis® with Lantus®, particularly when spoken or handwritten. The risk run is supplying an antiarrhythmic for an antiarthritic, an antibiotic for an immunosuppressant, or a cytotoxic instead of insulin. Confusion between similar medicine names has presented challenges to risk management for years, and preventing this type of mistake contributes to medication safety, one of the ten mandatory National Safety and Quality Health Service (NSQHS) Standards.

Tall Man Lettering uses a combination of upper and lower case letters to highlight the differences between similar names, and to provide an alert to those medicine names at risk of confusion. The examples then become arATAC®, arABLOC®, cyclosERINE, cyclosPORIN, lanVIs®, and lanTUs®. The NSQHS Standards recommend the application of the National Tall Man Lettering list in:

  • Electronic medication management systems including prescribing and dispensing systems;
  • Printed labels used for inpatient dispensing shelving in pharmacies and ward medicines cupboards; and
  • Drug libraries for smart pumps.

Some manufacturers have modified their medicine labels, while HPS Pharmacies will be rolling out Tall Man Lettering through its Hospharm® software during March 2014. This will increase visibility for nursing staff on printed materials used in a clinical setting such as barcode shelf-tags in imprest cupboards, chemotherapy product labels, and mediSACHe® labels, however will not be displayed on medication profiles or dispensing labels for patients. It will also appear on printed reports distributed to clients.

HPS Pharmacies is excited to be a leader in adopting this national standard as a safety initiative. However it acknowledges these changes may be interpreted as typing errors until Tall Man Lettering is widely implemented, so HPS Pharmacies invite you to educate your peers.

References:

  1. Australian Commission on Safety and Quality in Health Care. National Tall Man Lettering. ACSQHC; 2012.